We’ve written and collected
a library of useful articles
which we hope you’ll find to be
relevant and informative.

Helpful Articles

Text Size: A A A


Medication Safety for Halifax Seniors

Posted Dec 15, 2015

first-aid-kitThe issue of medication safety for Halifax seniors is a very serious one. An adverse drug recreation is an unexpected or dangerous reaction to a drug that can occur suddenly or develop over time.  Not all reactions are serious, however some reactions can result in injury, hospitalization, and death.

In 2005 CBC found that as many as 3,300 seniors were dying annually from these reactions. In 2007 the Canadian Institute for Health Information found that fewer seniors suffered adverse reactions as compared to in 2000. However, further awareness and education is required as the numbers are still high. Some suggestions for seniors to stay safe include:

  • If you have been taking a medication for  a number of years ask your doctor if it still safe for you
  • Bring a list of every  medication you take (including vitamins and herbal supplements) to every doctor appointment
  • If you wish to try a new over the counter drug be sure to discuss it first with your pharmacist or doctor (provide them with the above mentioned list)
  • Notify your doctor immediately of any adverse symptoms you experience, especially after starting a new medication.
  • Follow all directions – i.e. time, dosage, with or without food, storing, potential side effects and what to do if they occur

For further information on medication safety for seniors please go to https://www.healthnet.com.